Limits...
The Need for a Coagulation Assay after Initiation of New Oral Anticoagulants in Patients with Renal Dysfunction: A Case Report.

Lee MJ, Jang HM, Jeong WK, Bang OY - J Clin Neurol (2014)

Bottom Line: Dabigatran therapy was started 5 weeks after admission at a dosage of 110 mg twice daily.After 2 days of dabigatran use, the patient developed multiple bruises and evidence of upper-gastrointestinal bleeding.Laboratory tests demonstrated a severe coagulopathy, with a prothrombin time of 85.9 sec, an international normalized ratio of 11.36, an activated partial thromboplastin time of 119.2 sec, and a thrombin time of 230.8 sec.

View Article: PubMed Central - PubMed

Affiliation: Department of Neurology, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea.

ABSTRACT

Background: Dabigatran etexilate, a new oral anticoagulant, was recently approved as an efficacious alternative to warfarin for the prevention of first and recurrent stroke in patients with nonvalvular atrial fibrillation. Limited data are available for dabigatran use in patients with a creatinine clearance rate (CrCL) of 15-30 mL/min. Furthermore, current guidelines do not recommend frequent blood monitoring after dabigatran use. We report herein a patient with severe renal dysfunction who exhibited profound coagulopathy after 2 days of dabigatran use.

Case report: An 87-year-old woman was admitted for altered mental status and left-side weakness. She was diagnosed with right middle cerebral artery infarction. The baseline assessment revealed a serum creatinine concentration of 1.29 mg/dL and a CrCL of 27.2 mL/min. Dabigatran therapy was started 5 weeks after admission at a dosage of 110 mg twice daily. After 2 days of dabigatran use, the patient developed multiple bruises and evidence of upper-gastrointestinal bleeding. Laboratory tests demonstrated a severe coagulopathy, with a prothrombin time of 85.9 sec, an international normalized ratio of 11.36, an activated partial thromboplastin time of 119.2 sec, and a thrombin time of 230.8 sec. Serial assessment of the patient's renal function revealed substantial fluctuation of the CrCL (range, 17.9-26.5 mL/min).

Conclusions: The present case emphasizes the need for frequent checking of renal function and assessment using coagulation assays after commencing dabigatran therapy in patients with moderate-to-severe renal impairment.

No MeSH data available.


Related in: MedlinePlus

Laboratory findings before and after starting dabigatran therapy (at 110 mg twice daily). Dashed line=aPTT (sec); solid black line=PT (INR); solid gray line=CrCL (mL/min); dotted line= creatinine (mg/dL). aPTT: activated partial thromboplastin time, Cr: creatinine, CrCL: creatinine clearance rate, INR: international normalized ratio, PT: prothrombin time, Vit K: vitamin K
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4596111&req=5

Figure 1: Laboratory findings before and after starting dabigatran therapy (at 110 mg twice daily). Dashed line=aPTT (sec); solid black line=PT (INR); solid gray line=CrCL (mL/min); dotted line= creatinine (mg/dL). aPTT: activated partial thromboplastin time, Cr: creatinine, CrCL: creatinine clearance rate, INR: international normalized ratio, PT: prothrombin time, Vit K: vitamin K

Mentions: The decision was made to change from warfarin to dabigatran because the patient suffered a recurrent stroke despite receiving warfarin treatment. In addition, frequent measurement of INR could not be performed after discharge due to severe neurologic deficits. A baseline assessment revealed that she had a serum creatinine concentration of 1.29 mg/dL, an estimated glomerular filtration rate of 38.7 mL/min/1.73 m2, and a CrCL of 27.2 mL/min. Dabigatran was started at a dosage of 110 mg twice daily, 2 days after cessation of warfarin. The patient developed multiple bruises after 2 days of dabigatran use, and small old blood clot was observed in her nasogastric tube. Blood sampling revealed severe coagulopathy (Fig. 1), with a PT of 65.4 sec (reference, 12.6-14.9 sec), an INR of 7.99, and an aPTT of 99.7 sec. A repeat assessment performed 4 hours later revealed that the PT and aPTT were further prolonged (to 85.9 and 119.2 sec, respectively), the INR had increased (11.36), and she had a prolonged thrombin time of 230.8 sec (reference, 14.2-16.5 sec). The patient received a vitamin K injection and dabigatran was discontinued; 7 days later the PT was normalized, with an INR of 1.09 and an aPTT of 34.8 sec, but the thrombin time was still prolonged at 61.5 sec. Serial assessment of renal function revealed substantial fluctuation in the CrCL (range, 17.9-26.5 mL/min) (Fig. 1).


The Need for a Coagulation Assay after Initiation of New Oral Anticoagulants in Patients with Renal Dysfunction: A Case Report.

Lee MJ, Jang HM, Jeong WK, Bang OY - J Clin Neurol (2014)

Laboratory findings before and after starting dabigatran therapy (at 110 mg twice daily). Dashed line=aPTT (sec); solid black line=PT (INR); solid gray line=CrCL (mL/min); dotted line= creatinine (mg/dL). aPTT: activated partial thromboplastin time, Cr: creatinine, CrCL: creatinine clearance rate, INR: international normalized ratio, PT: prothrombin time, Vit K: vitamin K
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4596111&req=5

Figure 1: Laboratory findings before and after starting dabigatran therapy (at 110 mg twice daily). Dashed line=aPTT (sec); solid black line=PT (INR); solid gray line=CrCL (mL/min); dotted line= creatinine (mg/dL). aPTT: activated partial thromboplastin time, Cr: creatinine, CrCL: creatinine clearance rate, INR: international normalized ratio, PT: prothrombin time, Vit K: vitamin K
Mentions: The decision was made to change from warfarin to dabigatran because the patient suffered a recurrent stroke despite receiving warfarin treatment. In addition, frequent measurement of INR could not be performed after discharge due to severe neurologic deficits. A baseline assessment revealed that she had a serum creatinine concentration of 1.29 mg/dL, an estimated glomerular filtration rate of 38.7 mL/min/1.73 m2, and a CrCL of 27.2 mL/min. Dabigatran was started at a dosage of 110 mg twice daily, 2 days after cessation of warfarin. The patient developed multiple bruises after 2 days of dabigatran use, and small old blood clot was observed in her nasogastric tube. Blood sampling revealed severe coagulopathy (Fig. 1), with a PT of 65.4 sec (reference, 12.6-14.9 sec), an INR of 7.99, and an aPTT of 99.7 sec. A repeat assessment performed 4 hours later revealed that the PT and aPTT were further prolonged (to 85.9 and 119.2 sec, respectively), the INR had increased (11.36), and she had a prolonged thrombin time of 230.8 sec (reference, 14.2-16.5 sec). The patient received a vitamin K injection and dabigatran was discontinued; 7 days later the PT was normalized, with an INR of 1.09 and an aPTT of 34.8 sec, but the thrombin time was still prolonged at 61.5 sec. Serial assessment of renal function revealed substantial fluctuation in the CrCL (range, 17.9-26.5 mL/min) (Fig. 1).

Bottom Line: Dabigatran therapy was started 5 weeks after admission at a dosage of 110 mg twice daily.After 2 days of dabigatran use, the patient developed multiple bruises and evidence of upper-gastrointestinal bleeding.Laboratory tests demonstrated a severe coagulopathy, with a prothrombin time of 85.9 sec, an international normalized ratio of 11.36, an activated partial thromboplastin time of 119.2 sec, and a thrombin time of 230.8 sec.

View Article: PubMed Central - PubMed

Affiliation: Department of Neurology, Samsung Medical Center, Sungkyunkwan University School of Medicine, Seoul, Korea.

ABSTRACT

Background: Dabigatran etexilate, a new oral anticoagulant, was recently approved as an efficacious alternative to warfarin for the prevention of first and recurrent stroke in patients with nonvalvular atrial fibrillation. Limited data are available for dabigatran use in patients with a creatinine clearance rate (CrCL) of 15-30 mL/min. Furthermore, current guidelines do not recommend frequent blood monitoring after dabigatran use. We report herein a patient with severe renal dysfunction who exhibited profound coagulopathy after 2 days of dabigatran use.

Case report: An 87-year-old woman was admitted for altered mental status and left-side weakness. She was diagnosed with right middle cerebral artery infarction. The baseline assessment revealed a serum creatinine concentration of 1.29 mg/dL and a CrCL of 27.2 mL/min. Dabigatran therapy was started 5 weeks after admission at a dosage of 110 mg twice daily. After 2 days of dabigatran use, the patient developed multiple bruises and evidence of upper-gastrointestinal bleeding. Laboratory tests demonstrated a severe coagulopathy, with a prothrombin time of 85.9 sec, an international normalized ratio of 11.36, an activated partial thromboplastin time of 119.2 sec, and a thrombin time of 230.8 sec. Serial assessment of the patient's renal function revealed substantial fluctuation of the CrCL (range, 17.9-26.5 mL/min).

Conclusions: The present case emphasizes the need for frequent checking of renal function and assessment using coagulation assays after commencing dabigatran therapy in patients with moderate-to-severe renal impairment.

No MeSH data available.


Related in: MedlinePlus